Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 10, 2011, 3:58 AM CDT for Lake County, Minnehaha County, Moody County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 3:58 AM CDT (08:58 UTC)
- Expired
- Jul 10, 2011, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lake County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:00 AM CDT | FLASH FLOOD | Dell Rapids, SD | SEVERAL ROADS IN AND NEAR DELL RAPIDS COVERED BY WATER. BETWEEN 600 AM AND 630 AM CDT FLOODING OF ROCKY RUN CREEK FORCED CLOSURE OF SOUTH DAKOTA HIGHWAY 115 ON THE SOUTH END OF DELL RAPIDS. THE ROAD WAS STILL FLOODED AND CLOSED AT 750 AM CDT. |
| Jul 10, 7:00 AM CDT | HEAVY RAIN 6 | 2 Nw Dell Rapids, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
820
WGUS53 KFSD 100858
FFWFSD
SDC079-099-101-101200-
/O.NEW.KFSD.FF.W.0023.110710T0858Z-110710T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHEASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
SOUTHWESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 700 AM CDT
* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. TWO
TO FOUR INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA...WITH
UP TO AN ADDITIONAL INCH OF RAINFALL EXPECTED.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHESTER...COLMAN...COLTON...DELL RAPIDS...LAKE HERMAN STATE PARK
AND TRENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4399 9658 4376 9659 4376 9713 4385 9713
4385 9715 4399 9720
$$
BT1 follow-up statement
302
WGUS73 KFSD 100934
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT SUN JUL 10 2011
SDC079-099-101-101200-
/O.CON.KFSD.FF.W.0023.000000T0000Z-110710T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOODY SD-MINNEHAHA SD-LAKE SD-
434 AM CDT SUN JUL 10 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LAKE...
NORTHERN MINNEHAHA AND SOUTHWESTERN MOODY COUNTIES UNTIL 700 AM
CDT...
AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED FIVE TO SIX INCHES ACROSS THE WARNED AREA.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH
ADDITIONAL THUNDERSTORMS THAT KEEP REGENERATING ACROSS THE AREA.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BALTIC...CHESTER...COLMAN...COLTON...DELL RAPIDS...LAKE
HERMAN STATE PARK AND TRENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4399 9658 4376 9659 4376 9713 4385 9713
4385 9715 4399 9720
$$
BTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:37 AM CDT, 21 minutes earlier.
Area forecast discussion, Jul 10, 3:37 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT SUN JUL 10 2011 .DISCUSSION... A SMALL COMPLEX OF THUNDERSTORMS WILL WORK EAST THROUGH EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA EARLY THIS MORNING. SOME SPOTTY HIGHER WINDS AND HEAVY RAIN WILL BE THE MAIN THREAT AS THIS PASSES. THE BETTER CHANCES WILL LIKELY BE BEFORE 12-14Z. AFTER THIS EXPECT A FAIRLY QUIET AND HUMID DAY. BY LATE AFTERNOON AND EVENING STILL PLANNING ON A WEAK IMPULSE TO MOVE FROM COLORADO INTO THE AREA...WHICH COULD SPARK SOME THUNDERSTORMS DURING THIS TIME. HOWEVER...AS MENTIONED IN THE PREVIOUS DISCUSSION...SOME CONCERN ABOUT WHAT WILL FIRE IN NORTHEAST KANSAS...EASTERN NEBRASKA AND WESTERN KANSAS WITH ENERGY THAT WRAPS TO THE NORTH AND A BETTER BOUNDARY. THIS WILL KEEP POPS IN THE CHANCES CATEGORY FOR THE MOST PART. WITH PWAT VALUES AROUND 1.80 INCHES AGAIN AND CAP VALUES LIKELY APPROACHING 3500 J/KG...HEAVY RAIN WILL BE A THREAT. ESPECIALLY WITH MARGINAL SHEAR PROFILES. ALTHOUGH THE LOW LEVEL JET DOES INCREASE A BIT EARLY THIS EVENING SO CANNOT RULE OUT ANOTHER MCS IN THE AREA WITH SOME SEVERE WEATHER. OTHERWISE A VERY WARM AND HUMID DAY WITH DEW POINTS IN THE LOWER TO MID 70S AND HIGHS FROM THE MID 80S TO POSSIBLY MID 90S. THIS WILL CREATE SOME HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON. AND WITHOUT MUCH WIND IT WILL FEEL PRETTY UNCOMFORTABLE. THIS TIME AROUND...WHICH DOES HAVE SOME CONSISTENCY FROM YESTERDAY...THE MODELS ARE HINTING THAT MONDAY NIGHT INTO TUESDAY WILL BE THE HIGHEST THREAT FOR HEAVY RAIN AND SEVERE THUNDERSTORMS. A MARGINALLY BETTER WAVE EXPECTED TO MOVE ONTO THE PLAINS AND INCREASE LOW LEVEL WIND FIELD WHICH WILL AID IN PRODUCING BETTER SHEAR VALUES. WHEN COUPLED WITH FAIRLY STRONG INSTABILITY A POTENTIALLY MORE ORGANIZED SEVERE WEATHER THREAT WILL EXIST. STILL VERY HUMID BUT WITH ADDITIONAL CLOUD COVER MAY NOT BE QUITE AS HOT SO SHOOTING FOR MAINLY 80S FOR HIGHS ON MONDAY. TUESDAY HIGHS VERY DEPENDENT UPON CONVECTION BUT WILL CUT BACK A BIT WITH A LITTLE MORE CONFIDENCE IN CLOUDS AND THUNDERSTORMS. WILL AIM FOR HIGHS IN THE 70S TO LOWER 80S. && .AVIATION... && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. SD...NONE. &&
Hazardous weather outlook, Jul 9, 10:51 AM CDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1051 AM CDT SAT JUL 09 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1051 AM CDT SAT JUL 09 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BECOME POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS AREAS MAINLY SOUTH OF INTERSTATE 90. THE BETTER CHANCES WILL THEN PUSH INTO NORTHWEST IOWA BY LATE EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS. FLOODING... RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND NIGHT...WITH A FEW OF THESE STORMS POTENTIALLY BECOMING SEVERE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF GOLF BALLS. ALONG WITH THE SEVERE THREAT WILL ALSO BE A THREAT FOR HEAVY RAINFALL BOTH TONIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jul 10, 3:58 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM FLASH FLOOD CHESTER 43.89N 96.93W
07/10/2011 LAKE SD EMERGENCY MNGR
WATER WAS REPORTED OVER A FEW ROADS IN SOUTHEASTERN LAKE
COUNTY.
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 47 min |
| Jul 10, 12:19 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 26 min |
| Jul 10, 6:28 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 29 hr |
| Jul 10, 6:31 AM CDT | Areal Flood Warning | FSD | Lake, Minnehaha, Moody | 12 hr |
| Jul 10, 6:45 AM CDT | River Flood Warning | FSD | Minnehaha | 52 hr |
| Jul 10, 9:55 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 25 hr |
| Jul 10, 9:55 AM CDT | River Flood Warning | FSD | Lincoln, Union | 14 days |
| Jul 10, 9:55 AM CDT | River Flood Warning | FSD | Union | 13 days |
| Jul 10, 10:06 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 25 hr |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.